Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 9, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Feb 2, 2008, 11:02 AM AKST. It took effect at Feb 3, 2008, 7:00 AM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 2, 2008, 11:02 AM AKST (20:02 UTC)
- In effect from
- Feb 3, 2008, 7:00 AM AKST
- Expired
- Feb 2, 2008, 11:53 PM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 030102 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 402 PM AST SAT FEB 2 2008 AKZ181-031415- /X.NEW.PAFC.BZ.A.0009.080203T1600Z-080204T0900Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 402 PM AST SAT FEB 2 2008 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. A NORTH PACIFIC LOW APPROACHING THE CENTRAL ALEUTIANS THIS EVENING WILL SPREAD SNOW AND RAIN AND GUSTY WINDS EAST ALONG THE ALEUTIAN CHAIN. WARM AIR SHOULD SUBSIDE AND PRECIPITATION SHOULD BE ONLY SNOW WHEN IT REACHES THE ALASKA PENINSULA. THE SNOW IN COMBINATION WITH THE GUSTY EAST WINDS OF 25 TO 40 MPH WILL COMBINE TO POSSIBLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH SUNDAY EVENING. WINDS ARE EXPECTED TO DIMINISH LATE SUNDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ195-031415- /X.NEW.PAFC.BZ.A.0009.080203T1600Z-080205T0000Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 402 PM AST SAT FEB 2 2008 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON. EASTERLY WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS STARTING SUNDAY WILL COMBINE WITH SNOW TO DROP VISIBILITIES POSSIBLY TO ONE QUARTER MILE OR LESS AT TIMES THROUGH MONDAY AFTERNOON. WINDS AND SNOW ARE EXPECTED TO DIMINISH MONDAY EVENING. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK42 PAFC 030853 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1153 PM AST SAT FEB 2 2008 AKZ181-031000- /X.CAN.PAFC.BZ.A.0009.080203T1600Z-080204T0900Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1153 PM AST SAT FEB 2 2008 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH FOR THE ALASKA PENINSULA. VISIBILITIES ARE EXPECTED TO REMAIN ABOVE A QUARTER MILE. $$ AKZ195-032215- /X.UPG.PAFC.BZ.A.0009.080203T1600Z-080205T0000Z/ /X.NEW.PAFC.BZ.W.0014.080203T1600Z-080205T0000Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 1153 PM AST SAT FEB 2 2008 ...BLIZZARD WARNING IN EFFECT FROM 7 AM SUNDAY TO 3 PM AST MONDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT FROM 7 AM SUNDAY TO 3 PM AST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE SOUTHCENTRAL BERING SEA ON SUNDAY. EXPECT EASTERLY WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS TO DEVELOP ON SUNDAY AND TO COMBINE WITH SNOW TO DROP VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES. THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY AND GRADUALLY DISSIPATE BY MONDAY NIGHT. WINDS WILL DIMINISH AND VISIBILITIES IMPROVE MONDAY AFTERNOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE- OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Feb 2, 8:25 AM AKST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 2, 8:25 AM AKST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
125 PM AST SAT FEB 2 2008
.MODEL DISCUSSION...USING A BLEND OF THE LAST TO RUNS OF GFS AND ADDED
A PINCH OF ECMWF IN THE MIX. MAIN PROBLEM SEEMS TO BE WITH THE EASTWARD
ELONGATING FRONT WITH THE 988 MB LOW THAT MOVES TO NIKOLSKI ON SUNDAY.
MODELS..ESPECIALLY ECMWF HAVING TROUBLE FROM SUNDAY AFTERNOON ON WITH
THE DEVELOPING WAVES AND TRIPLE POINT FEATURES THAT ALWAYS FORM WHEN
THESE FRONTS STRETCH OUT TO THE EAST LIKE THIS. ACTUALLY..THE LATEST
GFS RUN LOOKS PRETTY GOOD IN KEEPING THE PARENT LOW DEEPER AND MORE
INTACT AS IT TRACKS EAST TO 155W-160W MONDAY AFTERNOON.
.ANALYSIS AND UPPER LEVELS...COLD UPPER LOW AND ASSOCIATED -40C TO -45C
500MB TEMPS CENTERED OVER THE YUKON VALLEY. SHORTWAVE TROF SWINGING
ACROSS SOUTHCENTRAL TODAY INTERACTING WITH GULF LOW MOISTURE AND
PRODUCING SNOW FROM ABOUT THE EAST SIDE OF THE KENAI PENINSULA EASTWARD
FUNNEL WITH MODERATE SNOW AT VALDEZ. AS THE UPPER TROF SWINGS EASTWARD
CLEARING AND COLDER TONIGHT SPREADING IN FROM THE NORTHWEST. SNOW AREA
WILL SHIFT OVER TO THE PACV-PAYA AREA AND ALSO ACROSS THE EASTERN
COPPER RIVER BASIN. NEXT PACIFIC LOW WILL BRING POSSIBLE BLIZZARD TO
THE AK PEN SUNDAY. WILL GO WITH A BLIZZARD WATCH IN THE AFTERNOON
FORECAST. THIS SYSTEM WILL HEAD EAST AND GRAZE SOUTHERN KODIAK ISLAND
WITH SOME MOISTURE BRINGING ANOTHER SNOW THREAT TO PACV EASTWARD AGAIN
TUESDAY.
.LONG TERM FORECAST...
NO GRID CHANGES BEYOND 84 HOURS. UPPER HIGH ACROSS PRIBILOFS TO THE
RUSSIAN FAR EAST WILL BUILD EASTWARD ACROSS THE NORTHERN BERING AS
UPPER TROF SHIFTS TO THE BOARDER BY SUNDAY EVENING. SOUTHERN MAINLAND
LOOKS CLEAR AND COLD WITH BRISK GLF COAST AND PRINCE WILLIAM SOUNDS
WINDS FOR THE NEXT 7 TO 10 DAYS. ALSO, TEMPERATURES WILL FALL WELL
BELOW ZERO EACH NIGHT WITH THE COLDEST AREA DEVELOPING IN ZONE 141
AROUND MID WEEK AT WHICH TIME GULKANA MAY APPROACH 50 BELOW. MOST OF
MAINLAND FORECAST AREA WILL HAVE THE COLDEST FIRST 10 DAYS OF FEBRUARY
SINCE 1999.
STORMS WILL STAY SOUTH OF ALEUTIANS THIS NEXT WEEK BUT MORE SNOW AND
BLOWING SNOW PROBLEMS MAY ACCOMPANY THE NEXT MID WEEK STORM FROM ADAK
TO COLD BAY.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH FOR THE GREATER COLD BAY AREA SUNDAY.
WINDCHILL AND BLOWING SNOW ADVISORY THOMPSON PASS TONIGHT INTO
SUNDAY.
MARINE...GALES AREAS 120 165 170 172 176 179
HEAVY FREEZING SPRAY AREAS 121 129 130 141 160 165 185
PERCY FEB 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:29 PM AKST | Blizzard Warning | AFC | 14 hr | |
| Feb 1, 4:19 PM AKST | Dense Fog Advisory | AFC | 12 hr | |
| Feb 1, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 1, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 1, 11:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Feb 1, 11:00 PM AKST | Small Craft Advisory | AFC | 5 days | |
| Feb 1, 11:00 PM AKST | Small Craft Advisory | AFC | 36 hr | |
| Feb 1, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 7 days | |
| Feb 1, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 10 days | |
| Feb 1, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 7 days | |
| Feb 1, 11:10 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 1, 11:59 PM AKST | Wind Chill Advisory | AFC | 23 hr | |
| Feb 2, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 2, 11:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Feb 2, 11:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Feb 2, 11:00 AM AKST | Small Craft Advisory | AFC | 8 hr | |
| Feb 2, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 7 days | |
| Feb 2, 1:41 PM AKST | Blizzard Warning | AFC | 22 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.